• The Brightonian Media (BulldogCyberNews)

Halloween: Happy or Not?

by Dekye Phillips, Staff Writer

Halloween is a holiday that everyone in the United States enjoys annually. Although the more years that pass the more dangerous the beloved holiday becomes. From laced candy to injuries that occur in the night the holiday has changed drastically. So what’s caused this change? The U.S. saw synthetic opioid deaths jump from 6,000 in 2015 to more than 63,000 in 2021, with fentanyl being the biggest contributing factor. Some counties have reportedly run out of space in morgues due to fentanyl deaths.

“This is not a drug issue, it's mass poisoning,” Maltz said New York Post.

Fentanyl has begun making more of an effect on the medical business as well as the candy business. Many cases of overdose happen with children in which they overdose unknowingly on fentanyl. Some medical uses would be for knocking the patient out but what about the fentanyl getting out of the hospital?

“We analyze 25 accidental childhood fentanyl exposures reported to FDA, 2004–2013. These exposures had a case-fatality rate = 48%; male:female ratio = 7.3; 76% were within the 2–4 age range. The ability of fentanyl to kill children so quickly is explained by fentanyl’s ability to suppress respiration—as quantified by the antinociceptive potency per milligram, fentanyl far and away leads all narcotics. FDA recommends for fentanyl disposal: flush all forms of fentanyl down the toilet.” “Fentanyl used as a Band-Aid A two-year-old girl was found dead in her bed by her grandmother. The previous evening, the child had fallen and abraded her knee. The grandmother had placed a fentanyl patch on the largest abrasion to stop the bleeding sometime after 6:30 p.m. The child fell asleep at 9:00 p.m. By 1:00 a.m, the grandmother heard the child breathing harder, wheezing, and snoring. By 7:00 am, the child was found unresponsive and declared dead. At autopsy, the 12 kg. The child had multiple abrasions from minor trauma sustained the previous evening. The largest abrasion, 2×2 cm, was covered by a transdermal fentanyl patch. Drug analysis detected high systemic fentanyl in the child’s urine.” National Library of medicine.

When trick or treating this year remember to be careful about the candy you get ahold of. You never know when something is laced. It doesn’t take much to overdose either.



Recent Posts

See All

by Manual Contreras, Staff Writer In summer of 2022, the construction for a new state of the art building started here at Brighton High School. The construction takes up a lot of space, and it might c

by Jennifer Marquez, Staff Reporter If you don't like to read, maybe it's because you haven't found a book that interests you. I want to recommend a few of all kinds of books that may be of interest t